Colorado, 2019

Damaging Winds in Colorado, September 8, 2019

September 8, 2019 · NWS GJT · 6 events in 3 counties and zones

A line of showers and thunderstorms trekked across western Colorado and produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A line of showers and thunderstorms trekked across western Colorado and produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 8, 10:43 AM MST, 32 minutes earlier.

Area forecast discussion, Sep 8, 10:43 AM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1143 AM MDT Sun Sep 8 2019

.SHORT TERM...(Today through Monday)
Issued at 448 AM MDT Sun Sep 8 2019

A negative-tilt mid-level trough was making its way slowly
eastward early this morning. As of 09Z, the trough axis was just
west of a KNFL to KLAS line. Clouds and scattered showers were
filling in over eastern Utah along the Green River in the broad
area of divergence ahead of the system. Subtropical moisture
remaining from Friday night's trough system in the weakly
divergent environment was responsible for a few showers lingering
over the southwest San Juan Mountains and adjacent valleys.
Between these areas there were few clouds.

This will change during the morning as the short-wave trough axis
moves to a western Utah to eastern Arizona line. There will be a
decent amount of dynamic lift ahead of this feature which will
result in broken to overcast cloud cover and scattered to numerous
showers and embedded thunderstorms with the San Juan Mountains and
Uncompahgre Plateau favored. During peak heating the trough will
push over western Colorado resulting in widespread shower and
thunderstorm activity, except for eastern Utah south of the Uinta
Mountains. Some storms will be capable of producing brief heavy
rain and wind gusts as high as 50 MPH. Trough passage will also
bring generally breezy conditions for most areas. Afternoon highs
will be cooler by about 5 degrees for most locations, and maybe
more depending upon timing and persistence of shower activity.

The trough axis reaches the Continental Divide around midnight
with subsidence bringing an end to shower activity from west to
east across the region during the evening. By midnight, expect
just a few showers to linger over the northern mountains with all
precipitation ceasing by dawn Monday. Overnight lows will bottom
out near normal which may feel a bit chilly given how mild the
early fall season has been thus far.

Dry zonal flow aloft follows early on Monday, but by the afternoon
mid-level winds will be shifting to the southwest ahead of the
next trough moving ashore from the eastern Pacific. Skies will be
sunny or mostly sunny with no chance of showers. Despite unimpeded
solar insolation, temperatures are expected to hover near or just
a little below normal due to the influx of cooler air brought
along by Sunday's system.

.LONG TERM...(Monday night through Saturday)
Issued at 448 AM MDT Sun Sep 8 2019

Another trough system moving over the western U.S. threatens to
bring additional unsettled weather to the region at midweek. Good
model consensus existed with respect to a weak shortwave moving
ahead of the main trough bringing scattered showers and
thunderstorms Tuesday and Tuesday night. Then, on Wednesday
rainfall becomes more likely as the main trough moves through.
Along with increased moisture, this system brings another shot of
cooler air promising temperatures well below normal Wednesday and
Thursday. Thursday through Saturday should be dry according to
model consensus with flow out of the northwest, becoming zonal
Friday and Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1138 AM MDT Sun Sep 8 2019

A band of showers and thunderstorms associated with a passing
trough will continue moving southwest to northeast across western
CO and UT the rest of this afternoon and early evening. Scattered
showers and thunderstorms will affect all TAF sites except KCNY
and KDRO. Most mountain ranges will be obscd. Occasional CIGS
below ILS breakpoints are expected through about 23z. Clouds will
decrease through the evening with VFR conditions prevailing late
tonight and Monday morning.

&&

.FIRE WEATHER...
Issued at 613 AM MDT Sun Sep 8 2019

A Red Flag Warning remains in effect for southeast Utah this
afternoon and early this evening. A shortwave trough will move
across the Great Basin early this morning and continue across
western Colorado during the afternoon and evening. Showers and
thunderstorms increase ahead of the trough over all but southeast
Utah. There, increased surface winds both ahead and behind the
trough combine with low relative humidity and dry fuels to
produce critical fire weather conditions.

&&

.HYDROLOGY...
Issued at 613 AM MDT Sun Sep 8 2019

Showers and thunderstorms become widespread across much of eastern
Utah and western Colorado ahead of the approaching mid-level
shortwave discussed previously in the short term section.
Persistent and occasionally heavy rains threaten to generate
debris flows and flash flooding across susceptible burn scars and
areas directly adjacent to them. Of particular concern are the
Lake Christine and 416 Fire burn scars which are both unusually
susceptible to rainfall. Therefore, a Flash Flood Watch has been
issued for these burn scars which begins at 9 AM for the 416 Fire
burn scar and noon for the Lake Christine burn scar. The watch
expires for both areas at 6 PM this evening. Local law enforcement
and emergency management has urged affected persons to necessary
precautions.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 6 PM MDT this evening for COZ019-022.

     Flash Flood Watch until 6 PM MDT this evening for COZ008-010.

UT...Red Flag Warning until 9 PM MDT this evening for UTZ490-491.

&&

SHORT TERM...NL
LONG TERM...NL
AVIATION...CC
FIRE WEATHER...TGJT
HYDROLOGY...NL
Hazardous weather outlook, Sep 8, 5:21 AM MST, 5 hours 54 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Grand Junction CO
621 AM MDT Sun Sep 8 2019

COZ001>014-017>023-UTZ022>025-027>029-091200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
621 AM MDT Sun Sep 8 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will become widespread today as a strong
disturbance moves over the area. Persistent and occasionally heavy
rainfall may result in flash flooding or debris flows from recent
burn scars, in particular, the Lake Christine and 416 Fire burn
scars. In addition, strong outflow winds associated with
thunderstorms could gust as high as 50 MPH. Finally, low relative
humidity, strong gusty winds and dry fuels are expected to bring
critical fire weather conditions to southeast Utah this afternoon
and early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered thunderstorms, mainly over higher terrain
are expected Tuesday and Wednesday with the passage of the next
upper level system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Sep 8, 11:03 AM MST, 12 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1203 PM MDT Sun Sep 8 2019

COZ001>003-081830-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
1203 PM MDT Sun Sep 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MOFFAT AND
NORTHWESTERN RIO BLANCO COUNTIES UNTIL 1230 PM MDT...

At 1203 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Dinosaur to Rangely.
Movement was northeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Rangely, Elk Springs, Blue Mountain and Massadona.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 7 and 42.
 Colorado 64 between mile markers 14 and 46.
 Colorado 139 between mile markers 50 and 72.
 Colorado 318 between mile markers 32 and 34.

LAT...LON 4067 10855 4034 10833 4006 10840 3991 10843
      3977 10882 3987 10894 4007 10886 4034 10899
TIME...MOT...LOC 1803Z 233DEG 41KT 4034 10888 4010 10877 3992 10885

Charnick
Local storm report, Sep 8, 11:05 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1205 PM MDT SUN SEP 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     TSTM WND GST     1 E VERNAL              40.45N 109.52W
09/08/2019  M51 MPH          UINTAH             UT   ASOS

            ASOS STATION KVEL VERNAL RGNL AIRPORT.

&&

The radar

The Grand Junction radar (KGJX), 125 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rio Blanco

When
September 8, 11:15 AM MST to 11:30 AM MST
Where
Rio Blanco County, Rangely Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.100, -108.770

The automated weather station at the Rangely Airport measured a peak wind gust of 59 mph as a line of showers and thunderstorms moved across the area.

Thunderstorm Wind, Rio Blanco

When
September 8, 12:23 PM MST to 12:30 PM MST
Where
Rio Blanco County, 20.33 mi ESE of Rangely Arpt
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.020, -108.400

An automated weather station 18 miles southeast of Massadona measured a peak wind gust of 69 mph as a line of showers and thunderstorms moved across the area.

Thunderstorm Wind, Eagle

When
September 8, 1:24 PM MST to 1:28 PM MST
Where
Eagle County, 2.11 mi SE of Gypsum
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.630, -106.920

The automated weather station at the Eagle County Regional Airport measured a peak wind gust of 61 mph as a line of showers and thunderstorms moved across the area. The severe winds resulted in 645 power outages across Eagle County.

Thunderstorm Wind, Garfield

When
September 8, 3:34 PM MST to 3:44 PM MST
Where
Garfield County, 0.53 mi W of Douglas Pass
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.600, -108.810

The automated weather station at Douglas Pass measured a peak wind gust of 58 mph as a line of showers and thunderstorms moved across the area. The severe winds resulted in 436 power outages across Garfield County.

Thunderstorm Wind, Garfield

When
September 8, 4:45 PM MST to 4:54 PM MST
Where
Garfield County, 0.53 mi W of (1v1)rifle Arpt
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
39.530, -107.730

The automated weather station at the Rifle Garfield County Airport measured a peak wind gust of 76 mph as a line of showers and thunderstorms moved across the area. The severe winds resulted in 436 power outages across Garfield County.

Thunderstorm Wind, Garfield

When
September 8, 4:51 PM MST to 4:54 PM MST
Where
Garfield County, 1.74 mi ESE of Garfield Co Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.510, -107.750

The automated weather station 2 miles southeast of Rifle measured a peak wind gust of 58 mph as a line of showers and thunderstorms moved across the area. The severe winds resulted in 436 power outages across Garfield County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843931, 843932, 843933, 843934, 843935, 843936.